Alert archive / Kansas / High Wind Watches in 2025
High Wind Watch 2, NWS Goodland, KS
NWS Goodland, KS issued this high wind watch at Mar 12, 2025, 2:42 AM CDT for 8 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska. It took effect at Mar 14, 2025, 11:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 12, 2025, 2:42 AM CDT (07:42 UTC)
- In effect from
- Mar 14, 2025, 11:00 AM CDT
- Expired
- Mar 13, 2025, 1:00 PM CDT
- In force
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2697 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Mar 11, 11:40 PM CDT, 3 hours 2 minutes earlier. Its key messages:
- A few hours of near critical fire weather across western Kit Carson county this afternoon. Near critical to locally critical across east Colorado again Wednesday.
- Fire Weather Watch for the entire forecast area Thursday with southerly winds gusting up to 45 mph and very low humidity values.
- Low pressure system Friday remains on track with strong to damaging wind potential for the entire area. Dust may be possible along and east of a Norton to Greeley county line. Some blowing snow is possible along and west of Highway 27.
- Fire Weather Potential continues this weekend into early next week.
Area forecast discussion, Mar 11, 11:40 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1040 PM MDT Tue Mar 11 2025
.KEY MESSAGES...
- A few hours of near critical fire weather across western Kit
Carson county this afternoon. Near critical to locally
critical across east Colorado again Wednesday.
- Fire Weather Watch for the entire forecast area Thursday with
southerly winds gusting up to 45 mph and very low humidity
values.
- Low pressure system Friday remains on track with strong to
damaging wind potential for the entire area. Dust may be
possible along and east of a Norton to Greeley county line.
Some blowing snow is possible along and west of Highway 27.
- Fire Weather Potential continues this weekend into early next
week.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 217 PM MDT Tue Mar 11 2025
A weak shortwave moved across the area this morning leading to some
mid to high cloud cover across northern portions of the area.
With dry air still at this surface no precipitation is
currently forecast. A weak surface low is nudging into eastern
portions of the area during the late morning, early afternoon
hours bringing with it a brief period of breezy winds up to 25
mph; this will be short lived however as weak surface troughing
begins to move into western portions of the area shoving the
high out. As the trough nudges into mainly western portions of
Kit Carson county this afternoon a brief period of wind gusts up
to 25 mph is forecast to occur along with warmer temperatures
as RH values fall into the mid teens resulting in localized near
critical fire weather conditions. High temperatures for the day
are forecast to still rebound into the 60s area wide.
Wednesday, will see a surface low move across the OK/TX panhandles
which is forecast to lead to nothing more than variable and shifting
winds throughout the day Wednesday. I went a little warmer on
temperatures moving them up into the upper 60s to low 70s
across the area as guidance has been having a bit of a cool bias
when it comes to high temperatures. A period of breezier winds
across eastern Colorado is forecast with southerly winds gusting
up to 25 mph during the morning hours and early afternoon
before waning. A brief period of near critical to locally
critical fire weather will be possible but with winds forecast
to weaken through the afternoon confidence is low in 3+ hours
critical fire weather conditions to met so will hold off on any
highlights at this time. Wednesday night have increased
temperatures due to continued SSW winds overnight with low
temperatures currently forecast into the mid to upper 30s.
Thursday, a surface trough will move towards the area as the
southerly winds continue. Increased temperatures due to the
continued favored upsloping winds across the entire area. High
temperatures for the day are currently forecast in the mid to
upper 70s even with the increase, but still lies below the 50th
percentile which is interesting as they may be room for even
further warming. Along the leading edge of the trough winds are
forecast to gust 40-45 mph which at this time looks to be along
a corridor between Highway 385 in Colorado and Highway 25 in
western Kansas. Extreme grassland fire danger is forecast across
this area as RH values fall into the low teens with the
forecast at this time, it may fall even further if temperatures
are able to warm more than currently. The Fire Weather Watch was
issued for the entire area with widespread numerous hours of
very high grassland fire danger along with wind gusts of 25-35
mph and RH values ranging from the low to upper teens. The NAM
does hint at some upper level cirrus from the Rockies moving in
during the late afternoon hours so may need to keep an eye on
that potentially limiting how warm temperatures get.
Friday continues to be the potentially most impactful day of the
week thus far. The surface trough is forecast to interact with a
synoptic trough and occlude and quickly deepen into an intense
surface low over the area. The low is forecast to be over the
forecast area during the mid morning hours which will lead to large
gradient in winds with gusty to strong winds across the west and 10-
20 mph winds across the east. The low is forecast to deepen further
mid morning and into the afternoon bringing the potential for
stronger winds on the backside as winds become more northwesterly.
Guidance is still undecided with how strong the winds will be with
the GFS consistently being the strongest with 70 knot winds at
790mb and the ECMWF and NAM being a little lower around 45-50
knots. Do still continue to think that there will be 60+ mph
across the area with the relative better potential being as the
low deepens and pressure rises up to 9mb over three hours
occurs during the late morning and into the afternoon. This is
also the time period that there does still continue to be some
concerns of a wall of dust potential due to an anticipated
strong surge of wind leading into the dry slot where office dust
parameters of the 0-2km lapse rates range from 7-10C/km and
2-2.5km lapse rates of 5-6 C/km will be located right in front
of the anticipated surge of stronger winds. Looking at current
Kansas Mesonet percent of saturation across the southern
counties are currently around 50-65% at the 5cm but with the
current anticipated warm temperatures and gusty winds forecast
on Thursday there is the potential for even more drying of the
top layer of soil as well. This is also the area that missed out
on the precipitation from last weeks system as well. Confidence
is around 10- 20% in this occurring but with meteorological
reasoning being seen did opt to introduce patchy blowing dust
into the forecast at this time. The other concern for wind
speeds will be if the precipitation on the back end of the
system will mix down any of the stronger winds as well. Based on
forecast soundings soundings showing the top of the "shallow"
mixing layer showing around 45 knot winds opted to cap the wind
gusts across the west behind the initial surge at that, but
there still will be the potential for even stronger winds to
occur but the coverage of those at this time is a little murky.
As mentioned yes there will be precipitation occurring on the
back end of this system. Initially rain is forecast to be the
dominant precipitation type. But as cold air advection
increases through the afternoon rain/snow mix occasionally with
periods of all snow is forecast to become the norm across
western portions of the area as wet bulbing occurs. Due to an
increase in soil temperatures from the warmth this week so far
and for a period of a challenging rain/snow mix do think it may
be difficult for accumulating snow to occur but wherever the
snow can fully changeover there may be a threat for an inch or
two to accumulate based on some GEFS and ECMWF ensemble members
at this time favoring eastern Colorado. At this time little to
no snow accumulation is forecast, but may change as mesoscale
factors regarding potential changeover times can be seen. It is
important to note that with the winds wherever the precipitation
can fully change over to all snow intermittent whiteout
conditions will be possible as the snow is falling, but due to
the quick moving nature of the system a blizzard with 3+ hours
one quarter mile or less visibility looks unlikely at this
time. The strong winds are forecast to continue through the
night and into the morning Saturday.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Issued at 1245 PM MDT Tue Mar 11 2025
Northwest flow on Saturday in the wake of the departing system
will result in breezy to windy northwest winds. Top percentile
gusts are in the 40-50kt range from mid morning to late
afternoon across the entire area in a dry, deeply mixed
environment. In addition to the wind, dew points will fall into
the single digits and teens resulting in afternoon humidity
minimums in the teens. Another day of elevated to possibly
critical fire weather conditions will be the end result. Highs
will be in the upper 40s to lower 50s and lows Saturday night in
the 20s as winds diminish. A ridge will build over the area on
Sunday with less wind and warmer temperatures. All though not as
windy it will still be breezy with gusts in the 20-30 kt range
and afternoon relative humidity minimums again falling into the
teens. Appears to be more of an elevated fire weather day rather
than critical due to the lower wind gusts. Temperatures will
warm into the upper 50s to lower 60s and lows Sunday night will
be in the 30s.
Ridging continues on Monday ahead of the next system digging
into the Desert Southwest. Temperatures will warm well into the
70s and 80s with some higher percentiles suggesting 90 will not
be out of the question with an ideal southwest surface wind.
Afternoon relative humidity minimums may be extreme, in the
single digits, but wind speeds are only forecast to gust in the
15-25kt range which may limit fire weather potential. Tuesday
will be a transitional day as the upper trough moves into the
central Rockies and adjacent High Plains. Associated surface
cold front will be moving through the area leading to a low
confidence/tricky temperature forecast highly dependent on
frontal timing. It will continue to be very warm ahead of the
front, 70s and 80s, but cooling into the 50s and 60s behind it.
Precipitation chances will be increasing in the post frontal
environment as the upper dynamics swing through. This system
does appear to have more cold air to work with and the
precipitation type percentiles currently favor snow over rain
as we go into Tuesday night. A little too early for much
confidence in snow amounts, but NBM means suggesting
accumulating snow will be possible as well as breezy northwest
winds. Low temperatures will be in the 20s.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1037 PM MDT Tue Mar 11 2025
For KGLD & KMCK... VFR conditions are expected at both
terminals. Brief periods of low level wind shear remain forecast
through the night as GLD wind profiler has observed speeds
around 30kts at 200-800ft. Near surface winds should remain
around 10 kts from the south/southwest through the night, and
then become more northerly after 15Z. Winds tomorrow night are
currently forecast to be light at 7 kts or less and may be more
from the south.
&&
.FIRE WEATHER...
Issued at 217 PM MDT Tue Mar 11 2025
Wednesday, breezy winds up to 30 mph from the north across eastern
Colorado before waning through the afternoon. A brief period of near
critical to locally critical conditions are possible during the late
morning through the mid afternoon but the confidence for numerous
hours of overlapping conditions is low at this time.
A more widespread critical fire weather day is forecast Thursday with
the potential for winds gusting up to 45 mph especially along/near
the KS/CO line. Confidence is high multiple hours of overlapping
conditions of winds greater than 25 mph and low humidity values in
the low teens. Numerous hours of very high to extreme grassland
fire danger is currently forecast across the area.
Strong to damaging winds are forecast Friday for the entire
area. Precipitation is forecast to increase through the
afternoon hours Friday however bringing a brief reprieve to any
fire weather potential. Despite humidity values being high any
fires from the previous day or previous burns are at risk of
reigniting with this magnitude of wind.
Fire weather is forecast to continue through the weekend and
into early next week. Saturday will be a little precipitation
dependent as based on fire weather partner feedback a 0.10
inch of precipitation event could set back the lower fuel load
grasses but if the winds do continue then receptive fuels may
increase again within a few hours. Into next week warm and dry
conditions remain forecast along with some winds around the
25-30 mph range with the strongest currently looking to be on
Tuesday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Thursday morning through Thursday
evening for KSZ001>004-013>016-027>029-041-042.
CO...Fire Weather Watch from Thursday morning through Thursday
evening for COZ252>254.
NE...Fire Weather Watch from Thursday morning through Thursday
evening for NEZ079>081.
&&
SHORT TERM...Trigg
LONG TERM...024
AVIATION...KAK
FIRE WEATHER...TriggHazardous weather outlook, Mar 11, 9:04 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 804 PM MDT Tue Mar 11 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 804 PM MDT Tue Mar 11 2025 /904 PM CDT Tue Mar 11 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... A period of near critical to locally critical fire weather conditions are forecast across eastern Colorado late Wednesday morning through the mid afternoon hours. More widespread critical fire weather conditions are forecast Thursday as a Fire Weather Watch has been issued for the entire area as southerly winds gust up to 45 mph. Very high to extreme grassland fire danger is forecast which may result in rapid and potentially difficult to control fires. Strong to potentially damaging winds are forecast across the area Friday resulting in hazardous conditions to high profile vehicles and may lead to damage to trees and power lines resulting in power outages. A period of blowing dust is possible as well across eastern portions of the area which may significantly reduce visibility and lead to poor air quality. Rain and snow is forecast across western portions of the area which may lead to periods of reduced visibility impacting travel. The potential for fire weather concerns continues this weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any fires to local dispatch throughout the week.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 3:30 AM CDT | Red Flag Warning | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 41 hr |
Nearby
High Wind Watches in Kansas, 2025High Wind Watches in Colorado, 2025High Wind Watches in Nebraska, 2025Every high wind watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.